In the United States an estimated 52% of people take dietary supplements and 31% take a daily multivitamin/mineral—and that means a lot of potential pet exposures.
In addition, the ASPCA’s Animal Poison Control Center reports that more potent supplements are becoming widely available to address an increased concern for Vitamin D deficiency in humans, so veterinarians are encountering more Vitamin D toxicosis in companion animals.
Multivitamins are grouped into the APCC’s over-the-counter classification, and for the past two years OTC items have been either first or second on the top 10 list of exposures. Most common ingredients include:
- Vitamin C
- Vitamin A
- Vitamin E
- Vitamin D
- Vitamin K
- Beta carotene
While just about anything can be a problem if ingested in the right quantities, typically iron and vitamin D have the smallest margin of safety and are most likely to potentially cause issues.
Some supplements contain extra ingredients on top of the normal list, and they can create problems for pets who ingest them. They include:
- 5 hydroxytryptophan (5 HTP)
- Caffeine (guarana, green tea)
- Citrus aurantium (synephrine)
- Ephedra (ma huang)
Caffeine, citrus aurantium, ephedra and yohimbine are all stimulants that affect the nervous and cardiovascular system. Signs such as hyperactivity, agitation, tachycardia, hypo- or hypertension and hyperthermia are common concerns.
These ingredients can be synergistic, so if a product has more than one of these ingredients, you can expect signs to be more severe that if it contains just one.
5 hydroxytryptophan is a serotonin precursor. When ingested it will be converted into serotonin and can affect the nervous, cardiovascular and gastrointestinal systems. Common signs include vomiting, drooling, depression or hyperactivity, vocalization, tachycardia, hypertension and hyperthermia. Serotonin syndrome is also possible.
Fluoride is more often found in children’s vitamins and most often results in gastrointestinal signs like vomiting and diarrhea. However, if ingested in larger amounts it may cause hypocalcemia, hypomagnesemia and hyperkalemia. In severe cases hypotension and cardiac arrhythmias may develop.
Xylitol, which is now found in more and more products, can cause hypoglycemia and liver injury. When used in supplements or vitamins xylitol is most often found in chewable or fast-melt formulations.